Idaho, 2017

Heavy Snow in Idaho, March 7 to 10, 2017

March 7 to 10, 2017 · NWS OTX · 14 events in 3 counties and zones

A persistent fetch of Pacific moisture streamed into the Idaho Panhandle beginning on March 7th and continuing through March 9th. Snow levels were initially at valley floors and areas from Coeur D'Alene south to the Idaho Palouse received widespread 4 to 7 inches of snow accumulation during the 8th and 9th of March.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A persistent fetch of Pacific moisture streamed into the Idaho Panhandle beginning on March 7th and continuing through March 9th. Snow levels were initially at valley floors and areas from Coeur D'Alene south to the Idaho Palouse received widespread 4 to 7 inches of snow accumulation during the 8th and 9th of March. Snow levels rose during the day on the 9th of March turning valley precipitation into rain or non-accumulating wet snow but heavy snow continued to affect the higher elevations of the Idaho panhandle with up to 6 feet of snow on some of the peaks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 7, 9:57 AM PST, 3 minutes earlier.

Area forecast discussion, Mar 7, 9:57 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
957 AM PST Tue Mar 7 2017

.SYNOPSIS... The weather will remain active for the week. More
snow is expected over the region Tuesday and Wednesday as a warm
front moves north. Snow will change to rain for most low land
locations south of Spokane to Coeur d'Alene. The weather will
remain unsettled and wet through the work week and weekend.
Temperatures will generally remain near or below average.

&&

.DISCUSSION...
Morning update: Forecast in on track with a few minor updates this
morning. A moist warm front will bring widespread precipitation
today across the area.  Main changes were to keep the Stehekin,
Plain, and Leavenworth areas as snow through the evening where
cold temperatures this morning in the upper teens to mid 20s
combined with continuous snowfall and light winds will keep cold
air in place through this storm system. The other change was to
lower snow amounts a bit on the palouse where temperatures have
already warmed into lower 30s which will make accumulating snow
difficult this afternoon with the high early March sun angle. The
advisory may need to be cancelled but will wait a few more hours
to see how the snow and temperature trends evolve through the
morning. Lastly...the winter weather advisory above 2000 feet for
the Spokane area was extended through 10 pm where the latest HRRR
runs and the 12z GFS keeps accumulated going a bit longer. Also
made a few tweaks to the high temperatures for today.  JW

&&

.AVIATION...
18Z TAFS: Expect lowering CIGS and visibilities into the afternoon
as a warm front brings widespread rain and snow. The best chance
for accumulating snow will be KGEG/KCOE but warm pavement
temperatures from the early March sun angle may limit accumulation
on runways...until after sunset. KPUW is expected to change to
rain while KLWS/KMWH will see primarily rain. Precipitation will
taper off from west to east tonight. Drying in the boundary layer
from increasing west-southwest boundary layer winds behind a cold
front should result in MVFR/VFR conditions becoming more common
by early Wednesday morning. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  29  38  28  39  33 / 100 100   0  60  70  80
Coeur d'Alene  32  29  39  26  39  32 / 100 100  10  70  60  90
Pullman        39  34  42  33  43  38 / 100 100  50  90  90  90
Lewiston       43  38  49  37  49  41 /  90 100  40  80  90  90
Colville       32  26  40  24  39  30 / 100 100  20  30  40  70
Sandpoint      31  27  38  23  37  27 / 100 100  30  50  60  90
Kellogg        32  28  36  28  37  32 / 100 100  60  80  80 100
Moses Lake     41  28  44  27  41  32 / 100  80   0  20  70  80
Wenatchee      33  27  42  26  38  31 / 100  80  10  30  70  80
Omak           31  24  39  22  38  29 / 100 100   0  30  40  70

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 4 AM PST Wednesday for Coeur
     d'Alene Area-Northern Panhandle.

     Winter Storm Warning until 10 AM PST Wednesday for Central
     Panhandle Mountains.

     Winter Weather Advisory until 7 PM PST this evening for Idaho
     Palouse.

WA...Winter Weather Advisory until 7 PM PST this evening for
     Washington Palouse.

     Winter Storm Warning until 4 AM PST Wednesday for locations
     south of lake chelan for East Slopes Northern Cascades.

     Winter Weather Advisory until 10 PM PST this evening above 2000
     feet for Spokane Area.

     Winter Storm Warning until 10 AM PST Wednesday for Northeast
     Blue Mountains.

     Winter Weather Advisory from 1 PM this afternoon to 10 PM PST
     this evening for Northeast Mountains.

&&
Hazardous weather outlook, Mar 7, 5:48 AM PST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
548 AM PST Tue Mar 7 2017

IDZ001>004-026-027-WAZ031>033-036-037-081400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will spread north during the day and be heavy at times before
tapering off in the evening. Higher elevations will see snow or
slush covered roads.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

WAZ034-035-038-041-043-044-081400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow and rain will spread north during the day and then taper off
from west to east during the evening. Also expect gusty southwest
winds behind making travel difficult for high profile vehicles.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

WAZ042-081400-
EAST SLOPES NORTHERN CASCADES-
548 AM PST Tue Mar 7 2017

This Hazardous Weather Outlook is for portions of North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

Snow...heavy at times...will impact the east slopes of the
Cascades today. Precipitation will shut off quickly this evening
as winds increase from the west.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Expect a continued active weather pattern with the next widespread
rain and snow event impacting the region Thursday and Thursday
night.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy snow. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
March 7, 10:00 AM PST to March 10, 6:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

The Lookout Pass Ski Resort reported a four day total snow accumulation of 80 inches. Silver Mountain Ski Resort reported 29 inches over the same time frame.

Heavy Snow, Central Panhandle Mountains

When
March 7, 3:00 PM PST to March 9, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer at Kellogg reported 5 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
March 7, 3:00 PM PST to March 9, 3:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer at Mullan reported a three day total of 12.8 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
March 7, 3:00 PM PST to March 9, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer at Plummer reported a two day total of 9 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
March 7, 3:00 PM PST to March 9, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer at Avery reported a two day total of 5.4 inches of new snow accumulation.

Heavy Snow, Central Panhandle Mountains

When
March 7, 3:00 PM PST to March 9, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

An observer 3 miles south of St. Maries reported a two day total of 9.3 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
March 7, 4:00 PM PST to March 8, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An observer 6 miles north of Rathdrum reported 5.6 inches of new snow.

Heavy Snow, Coeur D'Alene Area

When
March 7, 4:00 PM PST to March 8, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An observer 2 miles northeast of Rathdrum reported 4 inches of new snow.

Heavy Snow, Coeur D'Alene Area

When
March 7, 4:00 PM PST to March 8, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An observer near Coeur D'Alene reported 4.2 inches of new snow.

Heavy Snow, Coeur D'Alene Area

When
March 7, 4:00 PM PST to March 8, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

An observer 6 miles south of Coeur D'Alene reported 6.2 inches of new snow.

Heavy Snow, Idaho Palouse

When
March 8, 9:00 PM PST to March 9, 6:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

An observer near Moscow reported 7 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
March 8, 9:00 PM PST to March 9, 6:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

An observer at Moscow reported 7.5 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
March 8, 9:00 PM PST to March 9, 6:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
COOP Observer
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

An observer at Potlatch reported 6 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
March 8, 9:00 PM PST to March 9, 6:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

An member of the public near Onaway reported 6 inches of new snow accumulation.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2017Every state in 2017This day in weather historyWarnings in Idaho, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683390, 683383, 683385, 683386, 683387, 683388, 683378, 683379, 683380, 683381, 683394, 683395, 683396, 683398.